Friday, January 1, 2016

Feminist Body Struggle

This is a another post about the life of a woman with a brain tumor, and the consequences of taking many, many pills each and every day.

Yesterday, as we reached the waning hours of New Year's Eve, I wrote an email to my MUSC neuro-oncologist.  You may not have noticed this, but my cheeks have swollen.  JUST a tiny bit, but noticeable.  My brother Trey observed earlier this month that my cheeks were changing, and he was right.  So yesterday I wrote:

Dear Great-Guy-Who-Won't-Be-Named-But-He's-Awesome: 
I'm a little surprised.  Since when am I a woman who cares about my appearances?  But I read a feminist book last semester about the fact that I can be a radical AND interested in how I look.  So I'd like some thoughts that popped into my mind.  You are the audience:

  • My ability to communicate is, of course, crucial to me, second only to Maybelle (and I'm feeling better at letting my guilt fade as others help).  Gotta start here.
  • But under all the truly important things,  I find that I'm sort of obsessing with my face.  My body, too, sure, but whatever.  I'm looking at pictures from two months ago, and I really look different than I do today.
  • So, what about that?
  • You said you and I could step back a bit from the dexamethasone [a steroid].  When would that happen, and why?
  • Is this appearance—the slightly noticeable but visible face—going to get larger?  If I just keep looking this way I can work looking through it.  But if it keeps getting larger, I will have TOO MUCH material for this book I'm writing.
  • Oh, minor question:  I took dexamethasone pills last night.  I'm planning to do it around mid-day, when I'll be able to eat and have more.  Do I do one more day, or am I done since I'll have gone through two pills, twice?

I had a lot of these thoughts at 3:30am.  Then I went and got an Ativan, and at least I could rest.  But I didn't forget the questions I wanted from you!
Thanks for taking care of our Feminist Body Struggle.
--Alison


My Great-Guy-Who-Won't-Be-Named-But-He's-Awesome wrote last night:

So sorry for the late reply. It turns out you are already on a reduced dose of steroids, from where you were.  The steroids are now only around the irinotecan infusion every few weeks.  I think you're currently experiencing the cumulative effects of the prior more frequent dosing.  I expect the puffiness in your face to stabilize and slowly decrease.

How nice that it's the New Year's Day.

2 comments:

  1. So glad to hear the puffiness will start to reduce soon. It's horrible when your face gets so puffy you have trouble seeing out of your eyes (this actually happened to a friend of mine, also a feminist ahead of her time).

    ReplyDelete
    Replies
    1. I'm glad that your friend and I ARE feminists and WERE puffy people.

      Delete